Idaho, 2015

Hail in Idaho, May 29, 2015

May 29, 2015 · NWS OTX · 1 event in 1 county or zone

Most thunderstorms moved through Eastern Washington but a few did manage to move through Northern Idaho as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Most thunderstorms moved through Eastern Washington but a few did manage to move through Northern Idaho as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 29, 8:03 PM PST, 1 hour 12 minutes earlier.

Area forecast discussion, May 29, 8:03 PM PST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
903 PM PDT FRI MAY 29 2015

.SYNOPSIS...
Scattered showers and thunderstorms will continue this evening
across the Inland Northwest as a weak shortwave trough moves
through the area.Some of these storms will likely produce locally
heavy rains and hail. Another round of showers and thunderstorms
will likely develop late tonight into Saturday morning. Through
the remainder of the weekend the main threat of thunderstorms will
be confined to a small portion of southeast Washington and north
central Idaho. Meanwhile most locations will see very warm
temperatures with highs in the 80s. Thunderstorm chances will
increase markedly on Monday into Tuesday as a strong upper level
trough moves in from the south. Some of the storms on Monday could
be strong and may produce large hail and strong winds. Unsettled
and cooler weather will persist into the remainder of the work
week with a threat of showers and thunderstorms each day.

&&

.DISCUSSION...
Update to remove mention of expired flood watch for the East
Slopes North Cascades. No other significant changes made. /Pelatti

&&

.AVIATION...00Z TAFS: Numerous thunderstorms producing hail, heavy
downpours, gusty wind, and frequent lightning moving across the
northern half of the aviation area will remain problematic this
afternoon and evening. A second weather disturbance traveling
through the forecast area tonight between 6-15Z is expected to
produce forced elevated nocturnal showers and thunderstorms then
daytime heating Saturday morning should allow for their
diminishment if they have not already exited the area which may
take as long as 18Z Saturday for it to occur. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        60  84  57  83  59  77 /  60  30  10  10  10  60
Coeur d'Alene  58  83  55  82  57  77 /  60  50  10  10  10  60
Pullman        59  82  55  82  56  75 /  50  30  10  10  20  60
Lewiston       63  88  62  89  63  82 /  40  30  20  20  20  70
Colville       56  86  53  86  56  80 /  80  30  20  10  10  60
Sandpoint      54  83  52  80  54  76 /  60  50  20  10  10  70
Kellogg        56  81  53  80  55  74 /  40  50  20  20  20  70
Moses Lake     61  92  57  88  62  83 /  30  10   0   0  10  50
Wenatchee      61  92  60  86  63  80 /  50  10   0   0  10  60
Omak           57  90  52  85  56  81 /  80  20  10   0  10  70

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 29, 5:21 AM PST, 15 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KOTX
621 AM PDT FRI MAY 29 2015

IDZ002>004-026-027-WAZ031>036-044-301330-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WATERVILLE PLATEAU-
621 AM PDT FRI MAY 29 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A low pressure system will move in over the region early next week.
This weather system will result in afternoon and evening
thunderstorms across much of the region. The main threat from these
storms will be heavy rain...although lightning with small hail and
gusty winds are additional concerns. This may result in localized
flooding of low lying and urbanized areas. Heavy rain from
thunderstorms will also increase the risk of flash flooding or
debris flows, especially for areas located in steep terrain.

IDZ001-WAZ037-038-301330-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
621 AM PDT FRI MAY 29 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

There is a small potential for a few stronger thunderstorms to
develop this afternoon and mainly for communities closer to the
Canadian border. Thunderstorms will be capable of producing
heavy downpours, small hail and gusty winds up to 30-40 mph.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A low pressure system will move in over the region early next
week. This weather system will result in afternoon and evening
thunderstorms across much of the region. The main threat from
these storms will be heavy rain...although lightning with small
hail and gusty winds are additional concerns. This may result in
localized flooding of low lying and urbanized areas. Heavy rain
from thunderstorms will also increase the risk of flash flooding
or debris flows, especially for areas located in steep terrain.

WAZ041>043-301330-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
621 AM PDT FRI MAY 29 2015

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Slow moving thunderstorms will develop over the east slopes of
the northern Cascades this afternoon. Thunderstorms will be
capable of producing torrential downpours with high rain rates.
Main concern will be for the potential of flash flooding or debris
flows in and around recent burn scars. Additional threats will
include small hail and wind gusts up to 30-40 mph.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A low pressure system will move in over the region early next week.
This weather system will result in afternoon and evening
thunderstorms across much of the region. The main threat from these
storms will be heavy rain...although lightning with small hail and
gusty winds are additional concerns. This may result in localized
flooding of low lying and urbanized areas. Heavy rain from
thunderstorms will also increase the risk of flash flooding or
debris flows, especially for areas located in steep terrain.

In the hours before

Local storm report, May 29, 4:00 PM PST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
500 PM PDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLASH FLOOD      NIGHTHAWK               48.97N 119.64W
05/29/2015                   OKANOGAN           WA   PUBLIC

            WATER WAS REPORTED OVER LOOMIS-OROVILLE ROAD. THERE WERE
            ALSO REPORTS OF MUD AND DEBRIS COVERING THE ROAD IN
            LOCATIONS AS WELL AS POSSIBLE WASHOUTS.

&&

JFOX
Special weather statement, May 29, 4:10 PM PST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
510 PM PDT FRI MAY 29 2015

WAZ041-042-044-300100-
WENATCHEE AREA WA-WATERVILLE PLATEAU WA-
EAST SLOPES NORTHERN CASCADES WA-
510 PM PDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DOUGLAS AND SOUTH
CENTRAL CHELAN COUNTIES UNTIL 600 PM PDT...

AT 509 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF SOUTH WENATCHEE...OR 9 MILES SOUTH OF WENATCHEE...
MOVING NORTHEAST AT 20 MPH.

DIME TO NICKEL SIZE HAIL...TORRENTIAL DOWNPOURS...AND WINDS IN EXCESS OF
30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WENATCHEE...EAST WENATCHEE...ROCK ISLAND...SOUTH WENATCHEE...EAST
WENATCHEE BENCH...WEST WENATCHEE...MISSION RIDGE...MALAGA...AND COLOCKUM
TARPS BURN SCAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4751 12021 4735 11996 4726 12031 4726 12039
      4727 12042 4730 12047
TIME...MOT...LOC 0009Z 245DEG 16KT 4730 12038

SB
Special weather statement, May 29, 4:27 PM PST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
527 PM PDT FRI MAY 29 2015

WAZ035-038-043-044-300115-
UPPER COLUMBIA BASIN WA-OKANOGAN VALLEY WA-WATERVILLE PLATEAU WA-
OKANOGAN HIGHLANDS WA-
527 PM PDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT...NORTHWESTERN
LINCOLN...SOUTHWESTERN FERRY...NORTHEASTERN DOUGLAS AND SOUTHEASTERN
OKANOGAN COUNTIES UNTIL 615 PM PDT...

AT 526 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20
MILES NORTHEAST OF BANKS LAKE SOUTH...OR 41 MILES SOUTHEAST OF
OMAK...MOVING EAST AT 20 MPH.

HEAVY RAINFALL...DIME SIZE HAIL...FREQUENT LIGHTNING...AND WINDS IN
EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BANKS LAKE SOUTH...COULEE DAM...GRAND COULEE...ELECTRIC CITY...
WILBUR...ALMIRA...ELMER CITY...CRESTON...HARTLINE...NILLES CORNER...
GOVAN...LEAHY...BAGDAD JUNCTION...SPRING CANYON CAMPGROUND...DRY
FALLS JUNCTION...MOLD...SHERMAN...SIMS CORNER AND KELLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4762 11941 4802 11952 4814 11857 4769 11841
TIME...MOT...LOC 0026Z 263DEG 17KT 4789 11908

EK
Special weather statement, May 29, 5:03 PM PST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
603 PM PDT FRI MAY 29 2015

WAZ037-038-300145-
NORTHEAST MOUNTAINS WA-OKANOGAN HIGHLANDS WA-
603 PM PDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FERRY AND WEST
CENTRAL STEVENS COUNTIES UNTIL 645 PM PDT...

AT 602 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHEAST OF SHERMAN PASS...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RICE...LAKE ELLEN CAMPGROUND...AND LAKE ROOSEVELT BETWEEN
RICE AND KETTLE FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4842 11840 4847 11842 4855 11807 4843 11803
TIME...MOT...LOC 0102Z 258DEG 16KT 4845 11833

SB
Special weather statement, May 29, 5:49 PM PST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
649 PM PDT FRI MAY 29 2015

WAZ037-300245-
NORTHEAST MOUNTAINS WA-
649 PM PDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL STEVENS AND WEST
CENTRAL PEND OREILLE COUNTIES UNTIL 745 PM PDT...

AT 648 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BETWEEN ORIN AND ARDEN...SOUTH OF COLVILLE...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL...TORRENTIAL DOWNPOURS...AND WINDS IN EXCESS OF 30 MPH WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLVILLE...ARDEN AND ORIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4839 11796 4848 11804 4867 11758 4852 11747
TIME...MOT...LOC 0148Z 248DEG 18KT 4845 11790

SB
Special weather statement, May 29, 8:05 PM PST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
905 PM PDT FRI MAY 29 2015

IDZ001-WAZ037-300445-
NORTHERN PANHANDLE ID-NORTHEAST MOUNTAINS WA-
905 PM PDT FRI MAY 29 2015

...SPECIAL WEATHER STATEMENT...

AT 900 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF NEWPORT...OR 12 MILES SOUTHWEST OF PRIEST RIVER...
MOVING NORTHEAST AT 20 MPH.

WINDS OF 35 MPH ARE LIKELY WITH THIS STORM...AS WELL AS PEAS SIZE TO
ONE HALF INCH DIAMETER SIZE HAIL THROUGH 945 PM.

LOCATIONS IMPACTED INCLUDE...
PRIEST RIVER...NEWPORT...OLDTOWN...DIAMOND LAKE AND BLANCHARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF ON OR NEAR DIAMOND LAKE...AS WELL AS OTHER NEARBY LAKES...GET OUT
OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE.
REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON
THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4797 11705 4812 11721 4828 11696 4805 11673
TIME...MOT...LOC 0400Z 240DEG 18KT 4804 11709

BZ

The radar

The Spokane radar (KOTX), 61 km away, was scanning. The volume nearest the first event began at 05:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bonner

When
May 29, 9:15 PM PST to 9:20 PM PST
Where
Bonner County, Blanchard
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.020, -116.980

A trained spotter reported 0.75 inch hail in Blanchard, Idaho.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569213.